Texas, 2010

Flooding and Heavy Rain in Texas, April 15 to 18, 2010

April 15 to 18, 2010 · NWS LUB · 13 events in 7 counties and zones

A slow moving storm system translated eastward from the desert southwest across the southern Rockies and plains on the 15th and 16th. Lift and moisture associated with this system resulted in widespread showers and thunderstorms that overspread portions of the west Texas Permian Basin, South Plains, and the Panhandle early on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving storm system translated eastward from the desert southwest across the southern Rockies and plains on the 15th and 16th. Lift and moisture associated with this system resulted in widespread showers and thunderstorms that overspread portions of the west Texas Permian Basin, South Plains, and the Panhandle early on the 15th. Rainfall was continuous at many locations through the morning hours of the 17th. Small scale circulations embedded within the ambient flow aloft, however, enhanced the rainfall at times and resulted in periods of heavy rain.

Daily record rainfall totals were measured at Lubbock's Preston Smith International Airport on the 15th and 16th. The tally also set a single-rain event record for the area and jump started Lubbock toward its wettest year-to-date rainfall total in the city's history.

Doppler radar estimates indicated that the heaviest rainfall totals occurred along a swath northeast of Lubbock, over portions of Briscoe, Floyd, and Hall Counties, where upwards of eight to ten inches were estimated over rural areas. A maximum radar estimate of nearly one foot of rain was indicated near Caprock Canyons State Park in eastern Briscoe County and western Hall County. Ground truth measurements unofficially reached ten inches in adjacent areas of northern Floyd County, with five to seven inch totals more common.

The heavy and persistent rainfall resulted in flooding, mostly in the form of swollen playa lakes, creeks, and streams. Some of the most significant flooding occurred along the Prairie Dog Town Fork of the Red River, where runoff from the Briscoe and Hall County rains flowed downstream over portions of Childress County. Notable flooding also occurred along the North Double Mountain Fork of the Brazos where runoff from urban areas around Lubbock caused overflow of Buffalo Springs Lake in eastern Lubbock County. The flow downstream cut off a number of roads and isolated several homesteads. Structural damage was largely limited to the collapse of a flat roof on a Lubbock business that resulted in the partial collapse of the building.

At least one motorist was rescued from a stranded vehicle in Floyd County, but no injuries were reported. Total damages that resulted from the excessive rainfall and flooding across the South Plains were estimated at $475,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 3:17 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 15, 3:17 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
417 AM CDT THU APR 15 2010

.SHORT TERM...
VERY SLOW MOVING UPPER TROUGH WILL CONTINUE TO BRING SOLID RAIN
CHANCES TO THE AREA THROUGH TONIGHT WITH A SLOW SHIFT IN BEST
CHANCES FROM WEST TO EAST THROUGH THE PERIOD. UPPER LEVEL DIVERGENCE
JUST AHEAD OF THE TROUGH WILL CONTINUE TO BE THE MAIN SOURCE OF
UPWARD MOTION WORKING ON DEEP MOISTURE IN PLACE ACROSS WEST TEXAS.
MODELS SHOWING SOME WEAK MID-LEVEL ISENTROPIC LIFT THAT WILL AID
JUST A BIT IN UPWARD MOTION. MOIST-ADIABATIC PROFILE FROM THE SFC TO
THE TROPOPAUSE WILL YIELD LITTLE CAPE WHILE WIND PROFILE SHOWS ONLY
WEAK SHEAR EXCEPT FOR THE LOWEST KM OR SO OF THE TROPOSPHERE. RESULT
WILL BE CONTINUATION OF SHOWERY BATCHES OF RAINFALL WITH ONLY
ISOLATED THUNDER AND NO SIGNIFICANT SEVERE THREAT. PWATS ARE ALREADY
NEAR 1 INCH AND WILL CONTINUE TO INCREASE TOWARD 1.25 TO 1.5 INCH.
HOWEVER ARE SEEING ENOUGH MOVEMENT IN THE RAINFALL TO HELP MINIMIZE
FLOODING POTENTIAL.

LOW DIURNAL RANGE IN TEMPS EXPECTED UNDER CONSIDERABLE CLOUD COVER
WITH MOS GUIDANCE LOOKING FINE ATTM.

&&

.LONG TERM...
ILL-ORGANIZED DISTURBANCE ALOFT SHOULD BE FOUND MIGRATING OVER THE
EASTERN CWA BY FRI MORNING AS A STRONG SURFACE HIGH IN THE NRN
PLAINS DRIVES A COLD FRONT SOUTHWARD. WHILE MODELS DEPICT THE MOST
ORGANIZED ASCENT CLOSE TO THE UPPER WAVE...SOME SCATTERING OF THE
DENSE CLOUDS FARTHER WEST IS PROGGED TO SUPPORT RESPECTABLE CAPE
VALUES AHEAD OF THE FRONT...SO THIS FORECAST HAS RETAINED RATHER
HIGH POP VALUES AREA WIDE ON FRI. HEAVIEST RAIN THREAT BY THIS
TIME IS STILL EXPECTED OFF THE CAPROCK WHERE PW VALUES RESIDE AOA
ONE INCH FOR MUCH OF THE DAY.

JUST AS SOON AS FRIDAY/S IMPULSE EXITS TO OUR EAST...ANOTHER S/W
TROF WILL BE FOLLOWING ON ITS HEELS COURTESY OF AN AMPLIFYING JET
STREAK CURRENTLY WEST OF BAJA CA. WEAK RIDGING DIVIDING THESE TWO
WAVES MAY ALLOW SOME THINNING OF THE CLOUDS FRI NIGHT AND A LULL IN
THE PRECIP BEFORE LARGER SCALE ASCENT RESUMES SAT. EXACTLY WHERE THE
COLD FRONT STALLS REMAINS IN QUESTION AS THIS WILL FOCUS THE
GREATEST PRECIP CHANCES...AT LEAST INITIALLY...BEFORE THE WAVE
EJECTS ACROSS THE CWA ON SUN. FORECAST SOUNDINGS STILL FAVOR MOSTLY
STRATIFORM RAIN AND/OR SHOWERS WITH THIS EVENT UNTIL SUN AFTN WHEN
LAPSE RATES BECOME MORE SUPPORTIVE OF UPRIGHT CONVECTION.

MODEST WAA UNFOLDS SUN NIGHT AS THE COOL SURFACE RIDGE EASES
EASTWARD. DECIDED TO KEEP SLIGHT CHANCE OF THUNDER OVERNIGHT AND
EXTENDED THIS MENTION INTO MON AS THE ONCE STATIONARY BOUNDARY
BEGINS RETREATING NWD IN RESPONSE TO WAA. UPPER RIDGE THAT
PREVIOUSLY LOOKED TO DOMINATE THE REGION EARLY NEXT WEEK IS NOW
PROGGED TO DE-AMPLIFY BY MON VIA THE GEM/GFS/ECMWF. CONTINUED MOIST
ADVECTION IN THE LOW LEVELS DURING THIS TIME IS ARGUED TO GARNER
SOME PRECIP CHANCES AHEAD OF THE NEXT LOW-AMPLITUDE TROF ARRIVING
MON NIGHT INTO TUE. THIS SERIES OF WEAK WAVES LOOKS TO FINALLY
CULMINATE WITH AN IMPRESSIVE UA LOW SOMETIME LATER NEXT WEEK THAT
MAY NOW HAVE LESS RESTRICTED ACCESS TO GULF MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  51  65  44  58 /  50  30  50  30  50
TULIA         69  53  64  45  58 /  60  50  50  40  50
PLAINVIEW     68  53  66  48  58 /  60  50  50  40  50
LEVELLAND     68  53  69  49  60 /  60  40  40  30  50
LUBBOCK       67  54  68  51  59 /  60  50  50  40  50
DENVER CITY   69  55  69  50  61 /  50  30  40  30  50
BROWNFIELD    68  55  69  50  61 /  70  40  40  30  50
CHILDRESS     70  58  65  52  63 /  70  70  60  40  50
SPUR          67  56  66  52  62 /  70  60  50  40  50
ASPERMONT     68  58  66  54  64 /  70  60  60  40  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/93
Hazardous weather outlook, Apr 14, 10:50 AM CST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT WED APR 14 2010

TXZ021>044-151700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1150 AM CDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER THE PECOS RIVER
VALLEY IN SOUTHWEST TEXAS AHEAD OF A DISTURBANCE OVER NORTHWEST
MEXICO...ARE EXPECTED TO EXPAND NORTHEAST INTO THE SOUTH PLAINS
THIS AFTERNOON INTO TONIGHT. MODEST SHEAR AND INSTABILITY IN
ADVANCE OF THIS DISTURBANCE COULD LEAD TO ONE OR TWO BRIEFLY
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...MAINLY
OVER THE WESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. HAIL AND
WIND WILL BE THE PRIMARY THREATS. HOWEVER...THIS SITUATION WILL BE
MORE CONDUCIVE FOR WIDESPREAD SIGNIFICANT RAINFALL AMOUNTS. AS THE
NIGHT GOES ON...THERE WILL BE AN INCREASED THREAT FROM PONDING OF
WATER ON ROADWAYS...AND LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR HEAVY RAIN WILL CONTINUE ON THURSDAY ACROSS MUCH OF
THE SOUTH PLAINS AREA...HOWEVER THE RISK OF SEVERE THUNDERSTORMS
WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 6 flood. Local standard time, as filed.

Heavy Rain, Lubbock

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Lubbock County, 2.08 mi N of West Carlisle to 3.24 mi SW of Acuff
Property damage
$150,000
Reported by
ASOS
Coordinates
33.610, -101.953

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, a 48-hour record total of 4.02 inches of rain had officially fallen at Lubbock's Preston Smith International Airport, with 5.32 inches at Slaton. The record rainfall contributed to the collapse of a business near the intersection of 13th Street and University Avenue around 12:30 CST on the 16th, when rain water accumulated on the structure's flat-roof. No injuries were reported.

Heavy Rain, Hale

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Hale County, 2.68 mi SW of Halfway to 10.13 mi E of Seth Ward
Reported by
Mesonet
Coordinates
34.153, -101.983

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall had subsided early on the 17th, 3.71 inches of rainfall was officially measured at Plainview.

Heavy Rain, Floyd

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Floyd County, 0.45 mi W of Floydada
Reported by
Mesonet
Coordinates
33.980, -101.338

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, rainfall totals ranged from 4.78 inches at Floydada to an unofficial measurement of 10.00 inches at Cedar Hill. Many unofficial reports of 6-8 inches of rain were received from residents in northern Floyd County.

Heavy Rain, Motley

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Motley County, 3.03 mi SW of Matador to 2.12 mi W of Flomot
Reported by
Mesonet
Coordinates
33.991, -100.860

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, up to 7 inch unofficial totals were measured over portions of northwestern Motley County.

Heavy Rain, Hall

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Hall County, 4.79 mi NNE of Tampico
Reported by
Mesonet
Coordinates
34.545, -100.701

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, 48-hour record rainfall totals between 6 and 8 inches were measured by an automated fire weather observing system in western Hall County.

Heavy Rain, Childress

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Childress County, 1.64 mi W of Childress
Reported by
Mesonet
Coordinates
34.416, -100.228

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, 48-hour rainfall totals of 5 to 6 inches were measured over portions of western Childress County.

Heavy Rain, Briscoe

When
April 15, 4:30 AM CST to April 17, 2:00 AM CST
Where
Briscoe County, 2.42 mi NNE of Silverton to 9.66 mi N of Quitaque
Reported by
Mesonet
Coordinates
34.500, -101.278

Heavy rainfall began over much of west Texas during the early morning hours of the 15th. By the time rainfall subsided early on the 17th, 48-hour rainfall record totals between 6 and 8 inches were measured in the vicinity of Caprock Canyons State Park. Local law enforcement officials reported a number of rock slides along Texas Highway 256, where the scenic route winds through steep canyon slopes. No serious damage or injuries were reported.

Flood, Lubbock

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Lubbock County, 2.8 mi NW of Lubbock to 1.83 mi SSW of Acuff
Cause
Heavy Rain
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.603, -101.890

Flooding from heavy rainfall resulted in the closure of numerous roadways in the Lubbock area. Portions of south Indiana Avenue were washed away by the flood waters. A number of roadways were flooded in the Ransom Canyon and Buffalo Springs Lake areas of eastern Lubbock County, where some residences were also isolated by rising flood waters. No injuries were reported.

Flood, Hale

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Hale County, 2.92 mi N of Hale Center to 4.79 mi SE of Seth Ward
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
34.112, -101.838

Low lying areas in and around Plainview were flooded by heavy rains. Flood waters threated the Ace Hardware store and several other structures, however, only minor damages were reported.

Flood, Floyd

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Floyd County, 4.65 mi N of Mc Coy to 3.25 mi SE of Floydada Muni Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.937, -101.418

Flooding from heavy rainfall rendered a number of roadways impassable in portions of central and northern Floyd County. Texas Highway 207 and Farm to Market Road 97 north of Floydada were closed. A motorist was stranded by high water near Cedar Hill, and was rescued by law enforcement and fire fighting officials. Low lying areas in Floydada also flooded, and several structures were threatened.

Flood, Motley

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Motley County, Whiteflat to 2 mi S of Whiteflat
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.100, -100.880

Flooding from heavy rainfall resulted in high water over a number of roadways near Whiteflat, including Texas Highway 70.

Flood, Hall

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Hall County, 3.42 mi SSE of Lesley to 4.66 mi E of Plaska
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.622, -100.786

Heavy rainfall centered over western Hall County resulted in significant flooding along the Prairie Dog Town Fork of the Red River. The high water flooded low lying farmland, ranch land, and several roadways. No significant damage was reported.

Flood, Childress

When
April 16, 12:00 PM CST to April 18, 5:00 AM CST
Where
Childress County, 6.29 mi N of Carey to 3.99 mi NW of Garden Vly
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.561, -100.313

Heavy rainfall centered over western Hall County resulted in significant flooding downstream along the Prairie Dog Town Fork of the Red River. The high water flooded low lying farmland, ranch land, and several roadways. No significant damage was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221935, 221936, 221937, 221938, 221939, 221940, 223519, 221941, 221942, 221943, 221944, 221945, 221946.